Texas, 2023

Damaging Winds and Lightning Strike in Texas, August 9 to 10, 2023

August 9 to 10, 2023 · NWS SJT · 13 events in 5 counties and zones

Isolated to scattered thunderstorms developed across portions of the Big Country during the late afternoon and evening of August 9th and across portions of the Big Country and the Concho Valley during late afternoon and evening of August 10th. A few storms were severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated to scattered thunderstorms developed across portions of the Big Country during the late afternoon and evening of August 9th and across portions of the Big Country and the Concho Valley during late afternoon and evening of August 10th. A few storms were severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 1:45 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
245 PM CDT Wed Aug 9 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 220 PM CDT Wed Aug 9 2023

...Dangerous heat and critically dry conditions across all of
West Central Texas through Thursday...

Ridging aloft will build back and strengthen across the region
through Thursday, along with zonal (generally westerly) flow over
West Central Texas. This will keep dangerously hot and dry
conditions across the area through Thursday, with overnight lows
only falling into the mid 70s to lower 80s. By later Thursday
morning, temperatures will begin to breech the triple digit mark
again, with afternoon high temperatures ranging from 104 to 110
degrees. Therefore, the Excessive Heat Warnings and Red Flag
Warnings have been extended across all of West Central Texas
through 9 PM Thursday.

The slightly lower overnight lows can be attributed to a weak
cold front tracking through the Big Country and northern portions
of the Concho Valley and Heartland this evening through early
Thursday morning. Some isolated showers and thunderstorms may be
possible along the front as it tracks southward and potentially
stalls out north of a San Angelo to Brownwood line. While these
storms are less likely to become severe, they do have the
potential to possibly cause strong downburst winds given the
potential for high bases and models showing fairly decent DCAPE
(Downward CAPE) values. Any storms that do develop will likely be
short-lived and produce little to no rain overall.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 243 PM CDT Wed Aug 9 2023

Heightened heat and fire weather concerns will continue through the
weekend for our area.

An upper level high, initially centered over the Gulf of Mexico
Thursday night/Friday, will gradually shift northwest over Texas
during the weekend into early next week. Associated subsidence
will keep rain chances minimal for our area. A strong 850mb
thermal ridge will remain in place, and little change in our
temperatures is expected. Overall temperatures may be 2 or 3
degrees lower Saturday into Monday, but will still be 5-10 degrees
above normal.

Elevated to critical fire weather conditions are expected during the
afternoon and evening hours Friday and Saturday, with a combination
of very hot temperatures, low relative humidity and breezy south
winds. An added factor is the critically and extremely dry area
vegetation. Overall wind speeds look to be a little lower Sunday
into the first part of next week.

In the first part of next week, with an upper low and trough progged
to drop southeast across parts of the Midwest and Great Lakes,
trailing portion of associated cold front could move south of the
Red River and into our northern counties Monday. Indications are for
the front to stall and then wash out Tuesday into Wednesday. Will
need to monitor model trends, but the 12Z GFS has the 850mb thermal
ridge strengthening a bit next week. So at least at this point, not
seeing any temperature relief on the horizon for our area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Wed Aug 9 2023

VFR conditions will persist across all terminals over the next 24
hours. Breezy to gusty southerly winds will continue through this
afternoon, before becoming light and southerly overnight tonight
into Thursday morning. Breezy southerly winds are expected to pick
back up again late Thursday morning. There is a small chance for
isolated showers and thunderstorms near KABI this afternoon and
early evening, so VCTS remains in the KABI TAF from 21z to 02Z
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     76 107  80 106 /  30  20  10  10
San Angelo  78 109  80 107 /  20  20  10  10
Junction    77 107  76 105 /   0  10   0   0
Brownwood   79 108  79 107 /  10  20  10  10
Sweetwater  77 108  82 108 /  20  20  10  10
Ozona       78 106  78 103 /  10  10  10  10
Brady       78 106  77 105 /   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Thursday for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Red Flag Warning until 9 PM CDT Thursday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...TP
LONG TERM....04
AVIATION...TP
Hazardous weather outlook, Aug 9, 1:52 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
252 PM CDT Wed Aug 9 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
252 PM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very hot and dry conditions will continue today. An Excessive
Heat Warning and a Red Flag Warning will be in effect through 9pm
Thursday. Some brief showers and thunderstorms are possible
across the Big Country and northern portions of the Concho Valley
and Heartland late this afternoon and evening. Some of these
storms could produce strong wind gusts over 40 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Excessive heat impacts continue this week and potentially into
early next week, with high temperatures ranging from 102 to 110
degrees. Also, expect elevated to near critical fire conditions
for the rest of this week and through the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 9, 4:51 PM CST, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
551 PM CDT Wed Aug 9 2023

TXZ127-128-092330-
Callahan TX-Taylor TX-
551 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southwestern
Callahan and southeastern Taylor Counties through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscola, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscola, Lawn, Dudley, Oplin, Lake Abilene, Camp Tonkawa and Ovalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3212 9990 3224 9994 3234 9960 3214 9953
TIME...MOT...LOC 2250Z 258DEG 18KT 3221 9983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Aug 9, 4:58 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
558 PM CDT Wed Aug 9 2023

TXZ114-128-092345-
Shackelford TX-Callahan TX-
558 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northern Callahan
and southeastern Shackelford Counties through 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eula, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clyde, Baird, Moran, Putnam, Atwell, Eula, Admiral, Us-
283 Near The Callahan-Shackelford County Line and I-
20 Near The Callahan-Eastland County Line.

This includes Interstate 20 between Mile Markers 294 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3224 9958 3247 9962 3262 9912 3223 9912
TIME...MOT...LOC 2258Z 257DEG 18KT 3237 9952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JW

The radar

The Dyess AFB radar (KDYX), 29 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Callahan

When
August 9, 5:04 PM CST
Where
Callahan County, 2.23 mi NW of Clyde
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.420, -99.530

A West Texas Mesonet station measured a wind gust of 63 mph.

Thunderstorm Wind, Callahan

When
August 10, 5:40 PM CST
Where
Callahan County, 0.9 mi NE of Clyde
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -99.490

There were several roofs partially blown off homes and one roof completely blown off an office building.

Thunderstorm Wind, Runnels

When
August 10, 6:20 PM CST
Where
Runnels County, 0.91 mi SW of Winters
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -99.960

There were power poles blown down in Winters due to strong winds.

Thunderstorm Wind, Tom Green

When
August 10, 6:48 PM CST
Where
Tom Green County, 3.54 mi W of Wall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.370, -100.380

A playground was blown off its foundation.

Thunderstorm Wind, Runnels

When
August 10, 7:05 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -99.950

There were power poles blown down in Ballinger due to strong winds.

Thunderstorm Wind, Callahan

When
August 10, 7:25 PM CST
Where
Callahan County, Baird
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.400, -99.400

There were trees blown down.

Thunderstorm Wind, Callahan

When
August 10, 7:25 PM CST
Where
Callahan County, 0.69 mi N of Clyde
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -99.500

There were large trees blown down and some trees on fire, possibly caused by lightning strikes.

Thunderstorm Wind, Tom Green

When
August 10, 7:52 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.360, -100.500

Lightning, Tom Green

When
August 10, 7:56 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
31.360, -100.500

An airport director reported a runway at San Angelo Regional Airport was damaged by a lightning strike.

Thunderstorm Wind, Tom Green

When
August 10, 7:56 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
70 kt (81 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
31.360, -100.500

An Airport Director reported 9 hangar doors and 1 aircraft damaged at San Angelo Regional Airport.

Thunderstorm Wind, Tom Green

When
August 10, 8:00 PM CST
Where
Tom Green County, 1.82 mi NE of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.390, -100.480

There was a report of wind gusts of 60 mph near the Bentwood Country Club.

Thunderstorm Wind, Taylor

When
August 10, 8:35 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.210, -99.800

From Tuscola to Wingate, there was widespread tree damage due to strong winds.

Thunderstorm Wind, Jones

When
August 10, 9:32 PM CST
Where
Jones County, 1.88 mi ENE of Hodges
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.590, -99.870

There were reports of wind damage to buildings. Also, several tree branches (3 to 4 inches in diameter) broken off and trash dumpsters overturned on County Road 495. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133601, 1133567, 1133568, 1133569, 1133570, 1133571, 1133585, 1133602, 1133566, 1133597, 1133603, 1133599, 1133600.